South Dakota, 2022

Flooding in South Dakota, August 1 to 31, 2022

August 1 to 31, 2022 · NWS ABR · 3 events in 2 counties and zones

River flooding from snowmelt and rainfall earlier this spring continued into August, though rivers would see a slow decline due to drier conditions. The James River at Ashton fell below flood stage on August 15th at 18:15 CST, while the gauges at Stratford and Columbia remained in flood stage the entire month.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

River flooding from snowmelt and rainfall earlier this spring continued into August, though rivers would see a slow decline due to drier conditions. The James River at Ashton fell below flood stage on August 15th at 18:15 CST, while the gauges at Stratford and Columbia remained in flood stage the entire month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 31, 11:41 PM CST, 19 minutes earlier.

Area forecast discussion, Jul 31, 11:41 PM CST, 19 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1241 AM CDT Mon Aug 1 2022

.UPDATE...
Issued at 1238 AM CDT Mon Aug 1 2022

See below for an aviation forecast discussion for the 06Z TAFs.

UPDATE Issued at 814 PM CDT Sun Jul 31 2022

The winds are starting to settle down with the setting sun per the
forecast. A cooler night expected under mostly clear skies on tap.
No updates needed. Forecast trends in good direction.

&&

.SHORT TERM...(This Evening through Monday Night)
Issued at 250 PM CDT Sun Jul 31 2022

Scattered to broken cloud cover has helped to suppress temperatures
today. Clouds will likely linger into early evening in the upper
shortwave trough across the northeast. High pressure is slated to
build in briefly overnight before shifting southeast through the day
Monday. Upper ridging and southeast breezes will push temperatures
into the 90s west river on Monday. Across the east, expect cooler
conditions on the edges of the ridge with less mixing. Southerly
winds and a 35 to 40 kt llj will affect the Coteau Monday night but
with limited llm and other forcing, no showers are expected at this
time.

.LONG TERM...(Tuesday through Sunday)
Issued at 250 PM CDT Sun Jul 31 2022

The period starts of with somewhat flat ridging over the forecast
area early on Tuesday. However, some energy in the flow will swing a
trof through the region come Tuesday night. After that, ridging
aloft over the southwest CONUS will spread northeast across the
Northern Plains, with heights over 588 decameters expected by
Thursday across all of South Dakota. Of course, the rising heights
will be accompanied by increasing mid level temps. H7 temps appear
likely to surpass +13C by the end of this week. The high heights and
warm temps aloft should prove to be a hindrance to most convection.
That said will still maintain the low pops from the model blend in
the forecast until it's more certain that the area is completely
capped. There is one period where pcpn chances do stand out. For
Tuesday night, energy diving southeast out of Canada, and other
energy advecting out of the northern Rockies combine to help carve
out a progressive trof over the Dakotas/MN. Toward Tuesday evening,
a sfc front will be bearing down on eastern SD. Moisture return
ahead of this front will provide for MLCAPES pushing 1700 j/kg over
the James/Big Sioux Rvr valleys, but even higher instability over
MN. At the same time, the higher deep layer bulk shear values are
progged over ND and northern Minnesota. Overtop the sfc front, H7
temps upwards of +12/+15C are expected. So, for the most part, we
may well be capped to most convection over northeast SD. SPC has our
east outlooked for marginal svr risk, and will accept given that sfc
temps nearing 100F late Tuesday may be enough to weaken the cap in
some areas. Temperatures through the period will average out above
normal for the time of year.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday Night)
Issued at 1238 AM CDT Mon Aug 1 2022

Terminals KABR,KATY,KPIR,KMBG

VFR conditions are expected through the period.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Dorn
SHORT TERM...Wise
LONG TERM...TDK
AVIATION...Dorn
Hazardous weather outlook, Jul 31, 1:52 PM CST, 10 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
252 PM CDT Sun Jul 31 2022

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-012000-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
252 PM CDT Sun Jul 31 2022 /152 PM MDT Sun Jul 31 2022/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Brown

When
August 1, 12:00 AM CST to August 30, 11:59 PM CST
Where
Brown County, 4.54 mi WSW of Hecla to 1.68 mi WNW of Columbia
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
45.860, -98.240

Flood, Brown

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Brown County, 2 mi NE of Plana to 5.91 mi S of Putney
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
45.540, -98.290

Flood, Spink

When
August 1, 12:00 AM CST to August 15, 6:15 PM CST
Where
Spink County, 0.97 mi W of Brentford to 3.69 mi E of Mellette
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
45.150, -98.350

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2022Every state in 2022This day in weather historyWarnings in South Dakota, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1052367, 1052368, 1052369.